Texas, 2021

High Wind and Strong Wind in Texas, October 28, 2021

October 28, 2021 · NWS SHV · 12 events in 12 counties and zones

A strong gradient wind event behind a departing surface low pressure area over Northern Arkansas and Southern Missouri resulted in strong northwesterly surface winds across much of East Texas and Western Louisiana during the day on October 28th. The highest wind speeds were observed in East Texas where multiple sites measured peak winds between 45 and 55 mph.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong gradient wind event behind a departing surface low pressure area over Northern Arkansas and Southern Missouri resulted in strong northwesterly surface winds across much of East Texas and Western Louisiana during the day on October 28th. The highest wind speeds were observed in East Texas where multiple sites measured peak winds between 45 and 55 mph. The highest wind speed recorded was a gust to 58 mph at the Nacogdoches Airport. Frequent wind gusts of this magnitude downed numerous trees, power lines, and large limbs, with some structural damage noted. In addition, these wind gusts combined with abnormally low relative humidities between 25-35% created an enhanced fire danger atop continued dry grounds given the ongoing moderate drought, with numerous wildfires breaking out across much of East Texas.

The following are peak wind gusts (45 mph or greater) recorded at various observation stations across East Texas:

Angelina County: |Lufkin Angelina County Airport: 47 mph at 215 pm

Cherokee County: |Jacksonville: 49 mph at 115 PM

Gregg County:|East Texas Regional Airport: 55 mph at 307 pm

Nacogdoches County: |Nacogdoches Airport: 58 mph at 1245 pm |Lumberjack RAWS: 45 mph at 246 pm

Panola County: |Lake Murvaul: 49 mph at 105 pm |Carthage: 45 mph at 220 pm

Rusk County: |Lake Striker: 57 mph at 310 pm |Henderson: 48 mph at 406 pm |3 WSW Henderson: 46 mph at 206 pm

Smith County: |Tyler Pounds Field Airport: 51 mph at 1159 am

Titus County: |Mount Pleasant Airport: 47 mph at 155 pm

Upshur County: |Gilmer Municipal Airport: 55 mph at 135 pm

Specifically, an 11 year old boy was killed 5 miles south-southwest of Lindale in Smith County when a tree was downed by high winds and landed on him as he was riding a go-kart on the back part of a property. In addition, trees and/or large limbs were downed on the following county roads in Smith County: 1131, 1134, 121, 178, 210, 2167, 219, 2199, 262, 287, 3203, 356, 373, 374, 378, 384, 4100, 411, 4131, 422, 431, 447, 470, and 486. Power lines were also downed in the 2900 block of Highway 64 West in Tyler, forcing the closure of the roadway.

In Gregg County, these strong wind gusts completely blew the sheet metal roof off of a building on South Main Street in Downtown Gladewater, forcing the closure of the roadway. A power pole and lines were also downed on Hawkins Parkway in Longview.

In Rusk County, a large oak tree was blown down blocking a portion of Highway 259 near the intersection of of Highway 42 South. The high winds also helped fuel the spread of a large fire at Kilgore Recycling along the Gregg/Rusk County line. This fire created a massive toxic smoke plume across the southern half of the city, forcing an evacuation of residents within a half mile area of the recycling plant, and a Shelter-in-Place order to go into effect for some area residents. A middle school football game was also cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 28, 4:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 28, 4:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
531 AM CDT Thu Oct 28 2021

.AVIATION...

VFR conditions will continue for most of our terminals this pd,
with the possible exception of KTXK/KELD, which could see some pds
of MVFR cigs. Clouds across the nrn portions of the area will
spread sewd today, but as mentioned, will remain VFR for most
sites. Wind speeds will increase after sunrise this morning out of
the w and nw into the 15-25 kt range, with gusts as high as 30-40
kts possible. Wind speeds may diminish some overnight, but will
remain gusty through the end of the pd. /12/

&&

.PREV DISCUSSION... /issued 319 AM CDT Thu Oct 28 2021/

SHORT TERM.../Today through Friday/

Deep upper low centered over NW AR/SW MO this morning continues to
slowly churn ewd, keeping cloud cover in place across the nrn
half of our region. Moisture being wrapped around the upper low
into the wrn flank has resulted in some shwrs across NE OK/NW AR,
and model consensus is that these showers will eventually wrap
around into SE OK/SW AR later this morning. This will remain a
possibility for the nern half of the region through the evening
hours, until the center of the upper low wobbles e into TN.

The big story for the short-term, however, will be the winds.
Uncharacteristically strong gradient winds will overtake the
region today, resulting in the need for a rare Wind Advisory for
portions of our E TX/SE OK counties. Strong winds will likely
persist through the overnight hours and into Friday, although
speeds are fcst to diminish enough to keep them below Wind
Advisory criteria. Have opted not to add to the ongoing wind
hazard grids to allow for future shifts to evaluate how fcst
guidance is verifying. This will aid decisions regarding the need
for adjustments to the ongoing wind hazards, as well as how to
move forward with the remainder of the fcst pd.

Strong CAA and lingering cloud cover will result in much cooler
and below-average temperatures across the region today,
particularly across our nern half. Despite the cold airmass, temps
will be moderated some overnight due to gusty winds/cloud cover
maintaining mixing and thus preventing strong radiational cooling.
Temps for Friday will top out some 8-12 degrees below normal once
again, as nly, subsident flow throughout the column continue. 12/

LONG TERM.../Friday Night through Wednesday Night/

A much cooler, drier period is expected over the course of this long-
term. Aloft, the region will remain under NW flow through the
weekend, before a gradual transition into zonal flow under a weak
ridge. This transition in the flow will allow for a slight warming
trend into the next workweek. Through the weekend, afternoon
temperatures will range in the low 70s, with overnight lows reaching
the low to mid 40s. By next week however, these temperatures should
rebound into a more seasonal feel. The next chance for rain looks to
be towards the middle of next workweek. Then, another longwave
trough will begin to move through the plains, pulling another cold
front with this. Not only would this increase rain chances, but
potentially provide another shot of cooler air as well. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  53  66  47 /  20   0   0   0
MLU  63  52  62  46 /  30  10   0   0
DEQ  59  47  62  43 /  40  10   0   0
TXK  61  52  63  45 /  30  10   0   0
ELD  58  48  60  43 /  30  10   0   0
TYR  70  51  68  44 /   0   0   0   0
GGG  69  50  68  42 /  10   0   0   0
LFK  74  52  71  44 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ097-112-
     126-138-151>153-165>167.

     Wind Advisory until 7 PM CDT this evening for TXZ096-108>111-124-
     125-136-137-149-150.

&&

12/99/99
Hazardous weather outlook, Oct 28, 2:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
338 AM CDT Thu Oct 28 2021

OKZ077-TXZ096-108>111-124-125-136-137-149-150-290845-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-Rusk-
338 AM CDT Thu Oct 28 2021

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Strong winds will be possible today behind the front, as the
region remains situated under a tight pressure gradient. Sustained
winds of 20-25mph will be possible, with gusts up to 45mph
possible as well. Because of this activity, a Wind Advisory is in
effect until 7pm tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Strong winds will be possible through the weekend. However, the
extent of these strong winds remains to be seen. As such, no wind
headlines are in effect as of this time, but will likely be issued
at a later time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters not be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-138-151>153-165>167-290845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
338 AM CDT Thu Oct 28 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong winds will be possible today behind the front, as the
region remains situated under a tight pressure gradient. Sustained
winds of 15-25mph will be possible, with gusts up to 35mph
possible as well. Because of this activity, a Lake Wind Advisory
is in effect until 7pm tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Strong winds will be possible through the weekend. However, the
extent of these strong winds remains to be seen. As such, no wind
headlines are in effect as of this time, but will likely be issued
at a later time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters not be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Franklin

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Strong Wind, Titus

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Strong Wind, Smith

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Measured
44 kt (51 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Strong Wind, Gregg

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Strong Wind, Cherokee

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

High Wind, Rusk

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

High Wind, Nacogdoches

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Strong Wind, Angelina

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Strong Wind, Camp

When
October 28, 6:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Smith2021-10-2811MaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984035, 984036, 984037, 984038, 984039, 984040, 984044, 984045, 984047, 984048, 984049, 984050.